CSN Login
Members Online: 4

Chest pain and heartburn after rai?

Thyca78
Posts: 3
Joined: Nov 2011

Hey guys. I just had my first treatment of RAI this week. I was given the injections so I didn't have to come off of my synthroid.
I am 32 years old. I was diagnosed with both hashimotos and papillary thyroid cancer this summer. I had a TT. Path came back that nodual was small (8mm). I had an ultrasound done prior to surgery to check the lymph nodes in my neck and they were ok. But the central lymph nodes that came out with the thyroid were positive for cancer (6 out of 15 were positive). Because of this my endo recommended RAI treatment. After my first set of bloodwork (about a month after surgery) my t4 free levels were high so they lowered my dosage. My tg was was at <0.2. From what i understand this number doesn't matter because I have antibodies. My tg ab were at 65.
A week before I started my RAI I was tested again and my t4 was still high so they lowered my dosage again. My tg was still at <0.2 and my tgab dropped to 30. My TSH was also as <0.2
I started my low iodine diet. Had my injections. A tracer dose and WBS pre RAI. The WBS before treatment showed a little bit of uptake in the thyroid bed. I was treated with 125mci of 131. 5 days later i had another WBS and chest an next CT without contrast. I am waitin for those results and I'm really nervous because about 2 days after my treatment dose I started to get chest pains when eating and sometimes if I took too deep a breath. Alon with what feels like heartburn. And burping. Could this have spread to my lungs? Would my antibodies have dropped so much in just 2 months if there was a spread? Has anyone else had this with RAI? Without going hypo.

lookingforspring
Posts: 14
Joined: Oct 2011

It's heartburn, I am guessing. I had my RAI in January and am still having trouble with heartburn. I use Prilosec as necessary to help with it--have you tried something like that?

sunnyaz
Posts: 582
Joined: Oct 2010

This is typical of GERD (Gastro Esophageal Reflux Disease). Many people get it after a Thyroidectomy. Too much build up of acid in the stomach starts to make it's way up to your esophagus and causes burning and pain in the chest and throat. I take prescription strength Prilosec (Generic is Omeprazole) 40 mg every day. It works. You can also take the over-the-counter. Start with the 20 mg and if that doesn't work try taking one 20 mg twice a day (every 12 hours). If you end up using two per day to control it talk to your doctor about a prescription because it will save you money. The OTC is more expensive than a co-pay typically. You should notice great improvement within a day or two after starting the medication. Your doctor might even recommend Nexium or another type of medication for you depending on other types of medications you are taking. It does need to be controlled because the acid can erode your esophagus and cause esophageal cancer after time.
Blessings,
Julie-SunnyAZ

catladysue237
Posts: 25
Joined: Mar 2011

I was prescribed Prilosec also but every time I take it I get stomach pains. Anyone heard of this before?

Thyca78
Posts: 3
Joined: Nov 2011

Thanks guys! It has gotten better, but I will try taking something. I got the results of my post treatment scans yesterday, and everything is lookin good! Just minimal uptake in the thyroid bed which was expected. Anyone know how long it takes for the RIA to distroy that left over tissue?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network